Iowa, 2011

Hail and Heavy Rain in Iowa, June 1, 2011

June 1, 2011 · NWS FSD · 9 events in 3 counties and zones

Thunderstorms produced large hail at scattered locations in northwest Iowa during the early evening of June 1st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced large hail at scattered locations in northwest Iowa during the early evening of June 1st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 1, 3:20 PM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Jun 1, 3:20 PM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
420 PM CDT WED JUN 1 2011

.DISCUSSION...
SOLATED VERY LIGHT SHOWERS SHOULD DISSIPATE DURING THE LATE
AFTERNOON HOURS ACROSS SOUTHEASTERN SOUTH DAKOTA...LEAVING BEHIND
MOSTLY CLOUDY TO OVERCAST SKIES THROUGHOUT MUCH OF THE AREA.
TEMPERATURES WILL REMAIN NEARLY STEADY THROUGH THE EVENING HOURS
WITH HIGHER DEWPOINTS ADVECTING CONTINUOUSLY THROUGH THE REGION. FOR
TONIGHT...CURRENTLY NOT EXPECTING CONVECTIVE INITIATION TO OCCUR
UNTIL THE WARM FRONT GETS APPROXIMATELY HALFWAY THROUGH THE FORECAST
AREA...MOST LIKELY AFTER 06Z WHEN THE LOW LEVEL JET BEGINS TO
INCREASE. FOR NOW...HAVE CONCENTRATED THE HIGHEST POPS MAINLY SOUTH
AND EAST OF MITCHELL...AS IT SEEMS INITIATION WILL OCCUR IN FAR
SOUTHEAST SOUTH DAKOTA AND ANY NORTHWARD DEVELOPMENT WILL OCCUR
AFTER THE BOUNDARY HAS PROGRESSED FURTHER EAST. /LAFLIN

PRECIPITATION SHOULD BE FAIRLY WIDESPREAD EARLY IN THE DAY HEADING
EAST OF INTERSTATE 29 WHERE LOW TO MID LEVEL CONVERGENCE CONTINUES
EARLY IN THE DAY. MAIN STORY FOR THE DAY WILL BE THE WIND...WHICH
WILL INCREASE TO NEAR ADVISORY LEVELS AS THE PRECIPITATION/CLOUDS
MOVE OUT AND GET SOME MIXING TO 900-875 HPA. SOME FAIRLY STOUT
SURFACE BASED INSTABILITY DEVELOPS...BUT CAPPED ENVIRONMENT BEHIND
THE MORNING LOW LEVEL JET WITH MID LEVEL TEMPERATURES 12-15C
SPREADING ACROSS THE AREA.  THIS WILL ALLOW SOME STRONG WARMING AND
HUMIDITY BUILDUP DURING THE DAY WITH MID 80S EAST TO LOWER 90S WEST
THROUGH MISSOURI VALLEY.

CONVECTIVE DEVELOPMENT WILL HAVE TO BE OUTSIDE THE AREA ON THURSDAY
EVENING BACK THROUGH NORTH CENTRAL NEBRASKA ALONG THE DRY LINE AND
INTO CENTRAL SOUTH DAKOTA GIVEN THE STRONG CAP AND LOCATION OF
BOUNDARY TO THE WEST DURING THE EVENING. SHEAR/INSTABILITY
PARAMETERS WOULD FAVOR RISK OF A SEVERE STORM WITH HAIL/WIND
WANDERING INTO THE NORTHWEST AREAS FROM CHAMBERLAIN TO HURON DURING
THE MID TO LATE EVENING. UNFORTUNATELY FOR THE SAKE OF CONVECTION...
THE DYNAMICS WITH THE WAVE RIDING THE RIDGE DOES REALLY PEEL OFF TO
THE NORTH QUICKLY TOMORROW NIGHT...SO NOT ONLY THE PUSH TO THE
CONVECTION BUT THE FORCING WILL KEEP ACTIVITY FROM HEADING TOO FAR
EAST...WITH THE ONLY POSSIBLE EXCEPTION BEING ANY LINEAR STRUCTURES
WHICH MAY DRAPE THROUGH THE FAR NORTH...WHERE KEPT THE ONLY CHANCE
LEVEL POPS AT THIS TIME.

FOR FRIDAY...FRONTAL BOUNDARY WILL CONTINUE TO PUSH SLOWLY
EASTWARD...ABANDONED BY UPPER SUPPORT AND Q VECTORS FAVORING A
SLOWER PROGRESSION. BEHIND BOUNDARY...SOME VERY DRY AIR WITH MIXING
ACTUALLY TAKING DEWPOINTS TOWARD THE MID 30S TO LOWER 40S IN THE
WEST BASED ON MIXING. HARD TO CONVINCE TO GO THAT LOW...SO WENT
ABOUT 5-7F HIGHER...SUPPORTED BY THE MOIST GROUND AS WELL.

AS FRIDAY NIGHT GOES ON...BOUNDARY MAY SLOW A BIT WITH INTERACTION
OF STRONG RIGHT ENTRANCE REGION. STRONG DIV Q...STRONG GRADIENT IN
ELEVATED INSTABILITY...AND GOOD MID LEVEL CROSS FRONTAL FLOW SHOULD
ALLOW SHRA/TSRA TO DEVELOP...BUT WILL BE LIMITED ON NORTHERN EDGE BY
LOWER LEVEL DRY TRAJECTORY. INCREASED POPS TO HIGH CHANCE FOR THE
MOMENT...BUT DYNAMICS ARE MUCH MORE SUPPORTIVE OF CATEGORICAL IN THE
FAR S.  WAVE MOVES BY QUICKLY SATURDAY MORNING...SO KEPT SOME
BOOSTED POPS EARLY IN THE DAY...THEN ALLOWED A QUICK NORTH TO SOUTH
EROSION. DRIER AIR PUSHING IN ON W/NW FLOW SHOULD MAKE FOR A GOOD
MIXING BASED DAY...WITH MEAN OF SOLUTION RESIDING MAINLY IN THE MID
TO UPPER 70S.

DURING THE EXTENDED RANGE /SAT NIGHT THROUGH WEDNESDAY/ LARGE SCALE
CONSENSUS OF A FAIRLY RIDGY PATTERN THROUGH THE CENTRAL U.S...WITH
DIFFERENCES ARISING IN TIMING OF SYSTEMS MOVING THROUGH AND THE
AMPLITUDE OF THE RIDGE.  FOR THE TIME...SIDED CLOSELY TOWARD LARGE
SCALE PICTURE FROM HPC FAVORING ENSEMBLE MEAN IDEAS TOWARD THE MID
TO LATE RANGE.  SATURDAY NIGHT...BOUNDARY DRIVEN WELL SOUTHWARD BY
WAVE...WITH COOLER PUSH CENTERED OVER AREA MOVING SLOWLY EAST
THROUGH SUNDAY. BOUNDARY LOCATION...ESPECIALLY THE 925-850 HPA
BOUNDARY...IS REALLY CRITICAL TO THE LOCATION OF THE CONVECTIVE
CHANCES FOR THIS FORECAST...WITH OVERALL HEIGHTS AND TEMPERATURES
ALOFT REALLY NOT WARM ENOUGH TO LIMIT DEVELOPMENT.

RETURN FLOW LOOKS TO FINALLY STRENGTHEN ENOUGH WITH BOUNDARY LIFTING
NORTHWARD TO GET SOME DECENT LOWER TO MID LEVEL THETA-E ADVECTION
GOING ON SUNDAY NIGHT. ENOUGH ELEVATED INSTABILITY THAT MAY GET
ISOLATED SEVERE STORMS OVERNIGHT. THIS THUNDER THREAT MAY CONTINUE
INTO EARLY MONDAY IN THE NORTHEAST PARTS OF THE AREA BEFORE
WEAKENING/VEERING LOW LEVEL JET. SURFACE WARM FRONT WILL CONTINUE TO
LIFT NORTHWARD MONDAY AS NEXT WAVE MOVES OVER RIDGE. BOUNDARY MAY
NOT MAKE IT ALL THE WAY NORTHWARD THROUGH THE AREA...AND WILL
PROVIDE FOCUS AGAIN FOR DEVELOPMENT GENERALLY MONDAY NIGHT WITH
SLIGHTLY BETTER CHANCES NORTH OF THE BOUNDARY THAN SOUTH.
FOR THE TIME...LOOKS LIKE THE BEST THREAT FOR PRECIPITATION MAY COME
BY LATER TUESDAY INTO WEDNESDAY AS MEAN RIDGE POSITION SHIFTS EAST...
AND GET RENEWED PUSH OF WARM AIR ADVECTION WITH BOUNDARY LAYING OUT
THROUGH OR NEARBY THE AREA. TEMPERATURES STRONGLY PRECIPIATION
DEPENDENT...AND COULD BE VERY WARM APPROACHING 90 SOUTH OF THE
BOUNDARY. /CHAPMAN

&&

.AVIATION...
CEILINGS IN THE 8 TO 10 KFT RANGE WILL CONTINUE TO SHIFT EASTWARD
ACROSS THE AREA THROUGH THIS EVENING...WITH A FEW SCATTERED VERY
LIGHT SHOWERS POSSIBLE MAINLY IN THE KFSD AREA BEFORE 21Z. A WARM
FRONT WILL LIFT THROUGH THE REGION OVERNIGHT...WHICH MAY PROMOTE
SCATTERED THUNDERSTORM DEVELOPMENT AFTER 06Z IN THE KFSD AND KHON
AREA. CEILINGS WILL LOWER BUT SHOULD REMAIN IN THE VFR CATEGORY...
HOWEVER VISIBILITIES MAY BRIEFLY DROP TO MVFR DURING PERIODS OF
RAIN. /LAFLIN

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.

&&
Hazardous weather outlook, Jun 1, 10:10 AM CST, 6 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1110 AM CDT WED JUN 01 2011

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-021200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1110 AM CDT WED JUN 01 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED DEVELOP ACROSS
NORTH CENTRAL NEBRASKA LATE THIS AFTERNOON...AND MAY SPREAD
NORTHEASTWARD INTO SOUTH CENTRAL SOUTH DAKOTA BY THIS EVENING.
STORMS WILL BECOME MORE WIDESPREAD AFTER MIDNIGHT...MAINLY EAST
OF THE JAMES RIVER VALLEY. SEVERE THUNDERSTORMS ARE NOT EXPECTED.

FLOODING...
RECORD HIGH RELEASES ARE EXPECTED FROM THE MISSOURI RIVER
RESERVOIRS INTO MID SUMMER. HIGH WATER LEVELS WILL MAINLY IMPACT
CAMPING AND BOATING ACTIVITIES ALONG THE RIVER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NON SEVERE SHOWERS AND THUNDERSTORMS WILL BE ONGOING MAINLY EAST
OF INTERSTATE 29 ON THURSDAY MORNING. A COLD FRONT FUEL A SECOND
ROUND OF ISOLATED TO SCATTERED THUNDERSTORMS ACROSS THE REGION
THURSDAY NIGHT INTO EARLY FRIDAY MORNING. SOME SEVERE
THUNDERSTORMS WILL BE POSSIBLE WITH LARGE EXPECTED TO BE THE MAIN
THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Sioux Falls radar (KFSD), 41 km away, was scanning. The volume nearest the first event began at 23:05 UTC.

Open the radar archive at this moment

Event by event

8 hail, 1 heavy rain. Local standard time, as filed.

Hail, Lyon

When
June 1, 5:05 PM CST
Where
Lyon County, 2.13 mi SSE of Inwood
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
43.290, -96.440

Hail, Lyon

When
June 1, 5:18 PM CST to 5:23 PM CST
Where
Lyon County, 3.15 mi SSE of Alvord
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
43.310, -96.290

Large hail fell for about five minutes. The hail caused damage to vehicles, windshields, the roofs and siding of some homes, and crops. The amount of property and crop damage was not known.

Hail, Lyon

When
June 1, 5:25 PM CST
Where
Lyon County, Lakewood
Measured
1 in hail
Reported by
Public
Coordinates
43.350, -96.170

Large hail covered the ground.

Hail, Plymouth

When
June 1, 6:24 PM CST
Where
Plymouth County, Seney
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.850, -96.130

Hail, Plymouth

When
June 1, 6:30 PM CST
Where
Plymouth County, 0.51 mi W of Oyens
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.820, -96.060

Heavy Rain, Plymouth

When
June 1, 6:30 PM CST to 7:00 PM CST
Where
Plymouth County, 0.86 mi SE of Remsen
Reported by
Law Enforcement
Coordinates
42.810, -95.970

Rainfall of 1.75 inches was measured over 30 minutes.

Hail, Plymouth

When
June 1, 6:37 PM CST
Where
Plymouth County, 0.69 mi S of Remsen
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.810, -95.980

Hail, Plymouth

When
June 1, 6:42 PM CST
Where
Plymouth County, 1.47 mi SSW of Remsen
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
42.800, -95.990

Hail, Buena Vista

When
June 1, 7:35 PM CST
Where
Buena Vista County, 2.15 mi ENE of Hanover
Measured
1.25 in hail
Reported by
Public
Coordinates
42.610, -95.340

Hail was accompanied by rainfall measuring 1.20 inches.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 322711, 322713, 322714, 322716, 322718, 322719, 322720, 322724, 322750.